[Skip to Content]
[Skip to Content Landing]
Article
September 1984

Intravitreal Moxalactam-Reply

Author Affiliations

Los Angeles

Arch Ophthalmol. 1984;102(9):1268. doi:10.1001/archopht.1984.01040031027010
Abstract

In Reply.  —We agree with the findings of Leeds et al regarding the safe dose of intravitreal moxalactam. The importance of using moxalactam in a specific, localized intravitreal injection has been recently underscored by the reports of bleeding complications in some patients who have received systemic moxalactam.1,2 Moxalactam and preprothrombin share a structural similarity. This structural similarity may cause inhibition of prothrombin formation. Another theory of moxalactam-related bleeding may be that the intestinal flora is destroyed by the antibiotic, resulting in a deficiency of vitamin K—dependent clotting factors. Moxalactam may further prolong bleeding time by interfering with platelet aggregation. We have not found hemorrhaging to be a problem when moxalactam was administered intravitreally. This is most probably due to the very small doses used in a localized area.The advantage of moxalactam is its broad spectrum, which includes both staphylococci, as pointed out by Leeds et al, but, even

First Page Preview View Large
First page PDF preview
First page PDF preview
×